MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number C23V-004M
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Convulsion/Seizure (4406)
Date of Event 04/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor atrial cannula ø 12/9 mm; l 32 cm; head 23 mm (lot: 00119829) was in use on the patient from on (b)(6) 2023 to date.The event occurred on 2025-04-09, which is (758 days) after the cannula was placed on the patient.We have reviewed the production records of the cannula lot no: 00119829 and concluded that this product was produced according to our specification.According to the production records, a total of (b)(4) cannulas with this lot no.Were produced.Out of (b)(4) cannulas, two were distributed and used on patients in (b)(6), two were implanted on patients in (b)(6).The fifth cannula was implanted in usa (subject of this report).There are no more complaints associated with this lot number.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
On (b)(6) 2025, the site contacted (b)(6) inc.Clinical affairs (ca) to report that a call was received from the patient's bedside nurse with concerns about an area on the inflow excor atrial cannula ø 12/9 mm; l 32 cm; head 23mm (lot: 00119829).The implanting surgeon assessed the patient bedside and made the decision to upgrade the patient to icu to excise the concerning area of the cannula.During transport, the patient began having a seizure.After the seizure ended, a drop of blood was noticed on the outside of the cannula at the level of the titanium pump stub.The cannulas were clamped, the affected portion of the cannula and excor blood pump were removed, and the patient was placed on ecmo.The patient was then taken for a head ct which was negative for any acute events.After returning from ct, the site reports that the patient began waking up and was appropriate in movement and speech.The site provided a video of the pump and cannula portion that was removed.On (b)(6) 2025, the patient was switched from ecmo to an excor blood pump.
 
Additional Manufacturer Narrative
The affected cannula along with the blood pump was returned to berlin heart gmbh.The reported event occurred on 2025-04-09, which is (758 days) after the cannula in question was placed on the patient.During initial visual inspection of the returned section of the cannula, the reported crack was confirmed.The damage was found at the inflow end of the cannula.The affected cannula was clearly exposed to excessive stress, which ultimately led to the damage reported.According to the patient's history, several pump changes were performed over a period of 758 days and it may have contributed to the damage.The damage of the cannula was immediately noticed by a clinic staff and appropriate action was taken.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
odell roberts
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639712
MDR Report Key21950161
Report Number3004582654-2025-00024
Device Sequence Number15733769
Product Code DSQ
UDI-Device Identifier04260090041291
UDI-Public(01)04260090041291(17)250331(10)00119829
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model NumberC23V-004M
Device Lot Number00119829
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date07/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age4 YR
Patient SexFemale
Patient Weight9 KG